As music festivals hit stages in B.C. this summer, Island Health is urging you to be vigilant to protect against an overdose if you plan to use drugs at those events.
Island Health said in a release Tuesday the safest way to prevent an overdose is to avoid drugs and alcohol completely.
But if you do consume, there are a number of steps you can take to stay safer, including:
- Locate the harm reduction and first aid tents as soon as you arrive on site
- Ask if drug checking services are available
- Take one substance at a time — don’t mix
- Use with friends and tell them what you have taken, or think you have taken
- Know the signs of fentanyl/opioid overdose, including slow or no breathing, blue lips and fingertips, unresponsive to noise, name or pain, gurgling or snoring sounds and pinpoint pupils or clammy skin.
- Know how to respond
- Call 9-1-1 and festival first-aid immediately
- Clear and open airway
- Provide rescue breaths
- Carry a naloxone kit and know how to use it
- If you are at the scene of an overdose and you or someone else calls 911 to get medical assistance, you are not to be charged with simple possession (possession for your own personal use) of an illegal substance. The Good Samaritan Act also protects you from being charged for breach of probation or parole relating to simple drug possession.
The health authority says the possibility of an overdose has been increased as substances such as cocaine, heroin, ecstasy, alprazolam (Xanax) and methamphetamines have been contaminated with fentanyl or other toxic additives.
Island Health says if you are going to use, you can reduce the chances of an overdose, by not consuming substances alone, start with small amounts, do not mix with other substances including alcohol, use where help is easily available and have a plan and know how to respond in case of an overdose.
The authority says it is encouraging festival organizers to share tips about making safer choices.